CNN CNN Health

When Your Child Gets Into the Medicine Cabinet

Content provided by: Better Medicine from Healthgrades

It ranks high on the list of a parent’s worst nightmares: You find your child next to an open container of pills or an empty bottle of cough syrup. When medicine isn’t stored with proper safeguards, children’s natural curiosity sometimes wins out. If your child takes too much medicine, stay calm, but act swiftly to reduce the harm to his or her health.

Call for Help

Program the toll-free number for the Poison Control Center—800-222-1222—into your home and cell phones. Also, post it near the phone or on the fridge for times when someone else watches your child.

Have the following information ready:

  • Your child’s age and weight

  • The name and amount of the medication he or she took, if you know

  • When it occurred

  • The address of your current location

Call anytime, day or night, if you know or suspect your child has ingested more than one dose of medicine. Experts there will guide you on next steps. If you’re not sure exactly what happened, call anyway. Don’t wait until your child gets sick.

Dial 911 instead if your child:

  • Won’t wake up

  • Is struggling to breathe

  • Twitches or shakes with no control

  • Can’t talk or move properly

  • Displays very strange behavior

  • Has swelling of the lips, face, or tongue

  • Develops a rapidly spreading rash or hives

Don’t Induce Vomiting

Once, many people used syrup of ipecac to make children throw up after eating or drinking something they shouldn’t have. Now, doctors know this doesn’t help and may even harm your child. If you still have syrup of ipecac in your home, flush the liquid down the toilet and throw away the bottle.

Key Takeaways

  • Program the Poison Control Center number—800-222-1222—into your phone. Call anytime if you know or suspect your child has ingested more than one dose of medicine.

  • Dial 911 instead if your child won’t wake up, is struggling to breathe, or exhibits other serious symptoms listed above.

  • Giving syrup of ipecac to make your child throw up doesn’t help, and may eve harm him or her.

Medical Reviewer: Williams, Robert, MD Last Annual Review Date: Aug 27, 2013 Copyright: © 2013 Healthgrades, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades, Inc. Use of this information is governed by the Healthgrades User Agreement.
This content is created or selected by the HealthGrades editorial team and is funded by an advertising sponsor. The content is subject to the HealthGrades medical review process for accuracy, balance and objectivity. The content is not edited or otherwise influenced by the advertisers appearing on this page except with the possible suggestion of the broad topic area. For more information, read the http://www.bettermedicine.com/advertising-policy" target="_new">HealthGrades advertising policy.

This content is selected and managed by the Healthgrades editorial staff.

OTC Medicine Safety (sponsored)

Keep your child safe. Know about OTC safe use.


Like us on Facebook and share with your Twitter followers.